Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 382, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 24, 2002, 6:14 PM CDT for Lyon County, Iowa. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 24, 2002, 6:14 PM CDT (23:14 UTC)
- Expired
- Sep 24, 2002, 6:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Lyon County, IA
The radar
The Sioux Falls radar (KFSD), 55 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 24, 6:20 PM CDT | Hail 0.75 | Rock Rapids, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1761 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
862 WUUS53 KFSD 242314 SVRFSD IAC119-242345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 613 PM CDT TUE SEP 24 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LYON COUNTY IN NORTHWEST IOWA * UNTIL 645 PM CDT * AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF DOON...OR ABOUT 7 MILES SOUTH OF ROCK RAPIDS...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GEORGE AROUND 620 PM CDT LITTLE ROCK AROUND 635 PM CDT THIS STORM WILL PRODUCE HAIL TO THE SIZE OF NICKELS. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4341 9630 4323 9622 4331 9587 4351 9587
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 2:33 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Sep 24, 2:33 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 233 PM CDT TUE SEP 24 2002 SOUTHERLY FLOW HELPING WARM THINGS UP ACROSS CWA WITH LOW 70S OVER THE WESTERN CWA AND UPPER 50S AND LOW 60S EASTERN CWA. SHOULD SEE A LITTLE INCREASED WARMING OVER THE EAST AS THE WARM ADVECTION CLOUDS CLEAR. WATER VAPOR LOOP SHOWS INCOMING WEATHER MAKERS...MAIN WAVE OVER ALBERTA AND ANOTHER NICE WAVE DROPPING INTO WASHINGTON. WARM SOUTHERLY FLOW WILL REMAIN IN PLACE FOR THE SOUTHEASTERN THIRD TO TWO THIRDS OF THE CWA TONIGHT. THIS WILL KEEP VERY MILD CONDITIONS IN PLACE WITH TEMPS ONLY FALLING TO AROUND 50. THE NORTHWEST CWA WILL SEE COLDEST TEMPS WHERE MID 40S WILL BE POSSIBLE AS FRONT AND POSSIBLE PRECIP MOVE THROUGH. WILL CONTINUE CHANCE FOR LATE NIGHT THUNDERSTORMS OVER FAR WEST WITH AXIS OF INSTABILITY. FOR WEDNESDAY...FRONT MUCH QUICKER ON TODAYS RUN THAN YESTERDAY. MID SHIFT BACKED HIGHS OFF ALREADY AND WILL CONTINUE GOING HIGHS. GOOD FORCING AND GOOD MOISTURE ALONG STRONG BAROCLINIC ZONE WILL BRING RAIN AND A FEW THUNDERSTORMS ACROSS MOST OF THE CWA DURING THE DAY. THE ONLY EXCEPTION MAY BE FAR SOUTHEAST WHERE FRONT IS SLOWEST TO GET TO. BY WEDNESDAY NIGHT...BOTH MODELS INDICATING ANOTHER WEAK WAVE TO EJECT ACROSS NEBRASKA SPREADING MORE PRECIP ACROSS THE AREA. WILL HAVE HIGHEST POPS SOUTHEAST AND ENDING NORTHWEST. THURSDAY SHOULD BE A PRETTY CHILLY DAY WITH LIGHTER WINDS AND COOL LOW LEVEL TEMPS. IN THE LATTER PERIODS...WARMING TREND STILL ON THE WAY BUT MODELS NOW SUGGESTING A WEAK WAVE TO MOVE THROUGH ON SATURDAY. WITH ALL OF THE MOISTURE BEING USED UP OUT EAST...BELIEVE ANY PRECIP THAT FALLS WOULD BE LIGHT. HAVE NOT INTRODUCED POPS YET BUT WILL BE SOMETHING TO WATCH. .FSD...NONE 08
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.